Alert archive / North Dakota / Special Weather Statements in 2021
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Jul 22, 2021, 2:15 PM MDT for Billings County, Golden Valley County, McKenzie County, North Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2021, 2:15 PM MDT (20:15 UTC)
- Expired
- Jul 22, 2021, 2:45 PM MDT
- In force
- 30 min
- Issued by
- NWS Bismarck, ND
Counties Billings County, ND, Golden Valley County, ND, McKenzie County, ND
The radar
The Bismarck radar (KBIS), 226 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 104 J/kg
- Mixed-layer CIN
- -415 J/kg
- Mixed-layer LCL
- 1354 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
356
WWUS83 KBIS 222015
SPSBIS
Special Weather Statement
National Weather Service Bismarck ND
315 PM CDT Thu Jul 22 2021
NDZ017-031-032-222045-
McKenzie ND-Golden Valley ND-Billings ND-
315 PM CDT Thu Jul 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR GOLDEN VALLEY...WESTERN BILLINGS
AND CENTRAL MCKENZIE COUNTIES UNTIL 345 PM CDT/245 PM MDT/...
At 315 PM CDT/215 PM MDT/, strong thunderstorms were located along a
line extending from Arnegard to 7 miles southeast of Trotters to 5
miles east of Carlyle. Movement was northeast at 30 mph.
Half inch hail and wind gusts to 50 mph will be possible with these
storms.
Locations impacted include...
Watford City, Alexander, Arnegard, Medora, Golva, Sentinel Butte,
Theodore Roosevelt National Park North Unit, Rawson and Alpha.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4724 10392 4762 10383 4793 10356 4802 10297
4738 10326 4663 10346 4663 10380 4654 10380
4654 10404 4658 10405
TIME...MOT...LOC 2015Z 242DEG 24KT 4781 10346 4725 10380 4663 10396
$$
ANGLINWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jul 22, 1:54 PM MDT, 21 minutes earlier.
Area forecast discussion, Jul 22, 1:54 PM MDT, 21 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 254 PM CDT Thu Jul 22 2021 .SHORT TERM...(This evening through Friday) Issued at 254 PM CDT Thu Jul 22 2021 Forecast concerns in the short term include hot and hazy weather, chances for strong to severe thunderstorms in western North Dakota late this afternoon through tonight, and a chance for severe thunderstorms in south central North Dakota and the James River Valley on Friday. Early this afternoon, upper ridging was centered over the Northern Plains, with upstream troughing digging off the coast of the Pacific Northwest. At the surface, a weak surface low moving through the forecast area has led to light and variable winds through the day so far, with widespread sunny but hazy skies. High temperatures today will be in the 90s to lower 100s, with dew points varying from the mid 50s in the southwest to the upper 60s in the east. A few scattered showers and thunderstorms have been ongoing much of the day across portions of eastern Montana, ahead of a developing surface low centered in the south central part of the state, with the associated cold front extending from northeast MT through the south central. These initial storms are expected to propagate east, with a chance of thunderstorms across western North Dakota late this afternoon through the evening. We're thinking these storms have a low chance of becoming severe, with only marginal instability and neutral midlevel height rises, although deep layer shear is around 30-40 knots. As the previous shift messaged, the main threat still seems to be damaging wind gusts, with guidance continuing to advertise DCAPE around 750-1250 J/kg, high cloud bases, and very large surface dewpoint depressions. The second round of convection is expected to develop across central and eastern Montana this evening as a modest shortwave and mid level height falls move overhead of the frontal boundary and surface trough. By the time these storms get to western North Dakota it should be late this evening into overnight, so given the time of day the severe threat is relatively low. Guidance does show up to 1000 J/kg of MUCAPE available, as well as 30-40 knots of bulk shear and steep mid level lapse rates over northwest North Dakota through the night, so this would be the main area at risk of a severe storm, but unsure of how likely that is. The chance for severe weather is greater on Friday, focused in south central North Dakota and the James River Valley where SPC already has a Slight Risk. The cold front and surface trough that are the source of convection in Montana today will drift east overnight and stall out across central North Dakota during the afternoon on Friday. The environment will be supportive of strong to severe thunderstorms, with 40-50 knots of deep layer shear, 1500-2500 J/kg of MLCAPE, and midlevel height falls with steep lapse rates. The frontal boundary orientation is roughly northeast-southwest, and with west-southwest shear, a somewhat upscale/cluster storm mode is favored, although initial discrete cells are possible. Some caveats to convection and overall severe potential include the strength of low level convergence with a rather weak boundary, and what morning convection will do to the environment. Large hail and damaging gusts will be the primary hazards, but heavy rain could also be a concern, especially if there is upscale growth and training thunderstorms. .LONG TERM...(Friday night through Thursday) Issued at 254 PM CDT Thu Jul 22 2021 The extended forecast is highlighted by continued hot temperatures and low chances for precipitation. Chances for a few showers and thunderstorms linger Friday night into early Saturday morning in the wake of the exiting cold front and surface trough, before broad high pressure begins building into the region from the northwest. Highs will be slightly cooler than the past few days from the post-frontal air mass and northwest flow aloft, with highs on Saturday and Sunday in the low to mid 80s north, to low to mid 90s south. Currently expecting these days to be dry. There could be some fire weather concerns on Saturday in the post- frontal regime, with drier northwest winds becoming breezy, especially in the east. The lowest relative humidity values are at least offset from the higher winds (humidity in the low teens in the far southwest where winds will be around 10 to 15 mph), while the parts of the central that have sustained winds around 20 mph also have relative humidity in the 20 to 30 percent range. However, still much drier conditions than we've had lately, so will continue to monitor for potential critical fire weather conditions. For the work week, expecting temperatures to warm up again as ridging builds and extends across the western and central CONUS, and an upper heat dome expands across the southwest and south central part of the country. Highs will be back to being overall in the 90s, with triple digits possible in the south. Low chances for thunderstorms return during this time. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1240 PM CDT Thu Jul 22 2021 VFR conditions expected through the TAF period. Chances for thunderstorms move into western North Dakota this afternoon, persisting there and spreading into central North Dakota through tonight, and the James River Valley Friday morning. If a storm moves over a terminal, MVFR to IFR visibility under heavy rain, strong erratic wind gusts, and small hail may be possible, particularly in western North Dakota. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MJ LONG TERM...MJ AVIATION...MJ
Hazardous weather outlook, Jul 22, 1:46 PM MDT, 29 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 246 PM CDT Thu Jul 22 2021 NDZ001>003-009>011-017-018-031>033-040-041-043-044-232000- Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn- Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- 246 PM CDT Thu Jul 22 2021 /146 PM MDT Thu Jul 22 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms late this afternoon through tonight. A few storms may be strong to severe, with damaging winds up to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Severe thunderstorms are possible Friday afternoon and evening, with hail up to golf ball size and damaging winds up to 70 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. NDZ004-005-012-013-019>023-025-034>037-042-045>048-050-051-232000- Bottineau-Rolette-McHenry-Pierce-Mercer-Oliver-McLean-Sheridan- Wells-Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons- Logan-La Moure-McIntosh-Dickey- 246 PM CDT Thu Jul 22 2021 /146 PM MDT Thu Jul 22 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms late tonight. Severe weather is unlikely. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Severe thunderstorms are possible Friday afternoon and evening, with hail up to golf ball size and damaging winds up to 70 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Friday afternoon and evening. MJ
In the hours before
Special weather statement, Jul 22, 2:15 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
315 PM CDT Thu Jul 22 2021
NDZ017-031-032-222045-
McKenzie ND-Golden Valley ND-Billings ND-
315 PM CDT Thu Jul 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR GOLDEN VALLEY...WESTERN BILLINGS
AND CENTRAL MCKENZIE COUNTIES UNTIL 345 PM CDT/245 PM MDT/...
At 315 PM CDT/215 PM MDT/, strong thunderstorms were located along a
line extending from Arnegard to 7 miles southeast of Trotters to 5
miles east of Carlyle. Movement was northeast at 30 mph.
Half inch hail and wind gusts to 50 mph will be possible with these
storms.
Locations impacted include...
Watford City, Alexander, Arnegard, Medora, Golva, Sentinel Butte,
Theodore Roosevelt National Park North Unit, Rawson and Alpha.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4724 10392 4762 10383 4793 10356 4802 10297
4738 10326 4663 10346 4663 10380 4654 10380
4654 10404 4658 10405
TIME...MOT...LOC 2015Z 242DEG 24KT 4781 10346 4725 10380 4663 10396
ANGLINThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:43 PM MDT | Special Weather Statement | BIS | McKenzie | 32 min |
| Jul 22, 3:02 PM MDT | Special Weather Statement | BIS | Billings, Bowman, Golden Valley, Slope | 28 min |
| Jul 22, 3:15 PM MDT | Special Weather Statement | BIS | Dunn | 45 min |
| Jul 22, 3:23 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail, Williams | 42 min |
| Jul 22, 3:46 PM MDT | Special Weather Statement | BIS | Bowman, Slope, Stark | 44 min |
| Jul 22, 3:58 PM MDT | Special Weather Statement | BIS | Dunn, Mountrail | 32 min |
| Jul 22, 4:12 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 63 min |
| Jul 22, 4:25 PM MDT | Special Weather Statement | BIS | Dunn, Mercer, Stark | 50 min |
| Jul 22, 5:10 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger, Sioux | 65 min |
Nearby
Special Weather Statements in North Dakota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.